MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535FCX
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report was not returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a laparoscopic partial hepatectomy, the subject device was used.The probe of the subject device was broken off into the patient.The fragment was retrieved.The intended procedure was completed with another device.There was no patient injury reported.This is the report regarding the breakage of the subject device.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The probe was broken off at 12.5 mm from the distal end.There was scratch around the broken point.The broken probe tip was not returned.The fracture surface of the probe showed that crack developed.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, it was known that the probe was cracked when the user activated output contacting with metal or something hard object such as metal clips, stapler, or other instruments, besides the probe was broken off when the probe was subjected to a load.The above device handling has warned in the instruction manual as follows; do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.

Brand Name
THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9114762
Report Number8010047-2019-03372
Device Sequence Number2138858
Product Code GEI
UDI-Device Identifier04953170392207
UDI-Public04953170392207
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K180575
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535FCX
Device Lot Number94K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1